bipolar disorder, Dr. Paul Markovitz  Q. I was diagnosed 2 and a half years ago with bipolar disorder. Initially I was treated with lithium but the side effects were numbing to my body. After refusing treatment and a bout with my rapid cycling conditions even a suicide attempt I was admitted to the hospital and referred to a new DR.

After treatment with 1000mg of Depakote I was feeling better. a few months later depression was sinking back into my life. My current Dr put me on Parnate (MAOI) and I have still been feeling terrible. I have two major concerns. One is that I am sleeping nearly all day and not motivated by my life anymore and I am experiencing terrible headache. I mean awful headaches with weakness in my legs. I still cannot stay awake and my Dr doesn't seem concerned at all. Are these symptoms of severe depression or is something wrong with my meds?

  A. I don't know the cause of the headaches. Parnate can do this, but so can depression. Regardless, you need to get better. Perhaps you should go over your concerns with your doctor, and see about getting on another antidepressant. If you live near Canada, they have a drug called meclobimide which a reversible MAOI with very few side effects. Most individuals on Depakote get depressed after they have been on it awhile. Its mechanism of action almost guarantees that depression can occur.